Which Medications Make Children Sleepy?

As most parents will know only too well, certain medications which can make children feel sleepy or snoozy typically include both cold medicines and allergy treatments. In Baby & Toddler Sleep Solutions For Dummies, Lavin & Glaser identify medications which can result in a child feeling sleepy as follows:

  • diphenhydramine (antihistamine)
  • dextromethorphan (over-the-counter cough suppressant)
  • ibuprofen (painkiller)
  • trimethoprim (antibiotic)
  • immunizations

The antihistamine diphenhydramine is a very sedating type of medicine, which is also actually available in another form, as a sedative, for helping people sleep. As with all forms of medication, it is best to talk to the doctor about any side effects causing concern and never discontinue or adapt a medication dosage without first consulting the child’s paediatrician.

 
 

Medication Side-Effects in Children: Action to Take

While some forms of medications can be switched for less sedating forms, many will need to be continued, despite causing a child to feel sleepy or drowsy. An example of this is in the case of immunizations, where the protection such treatment offers is often potentially life-saving, yet can result in children feeling shattered for a day or two following a vaccination. Lavin & Glaser recommend the following action may be helpful, if a child is suffering bad side-effects:

  • diphenhydramine – discuss alternatives, newer antihistamines
  • dextromethorphan – discontinue use if child very drowsy
  • ibuprofen – discuss alternative, acetaminophen
  • trimethoprim – discuss alternative antibiotics
  • immunizations – seek medical advice if child suffers extreme reaction

In particular, in the case of children suffering from drowsiness as a result of taking the antihistamine known as diphenhydramine, talk to a doctor about switching to a more modern form. The more modern forms of antihistamines, which include loratadine and fexofenadine are specifically designed so as not to make the user feel drowsy.

As highlighted above, medications which may …